Contrast dye used during CT scans may cause allergic reaction or kidney failure, according to John's Hopkins Medicine. When given into a vein, contrast dye may cause a burning feeling, metallic taste in the mouth, or warm flush throughout the body, states MedlinePlus.
Kidney failure resulting from contrast dye most often occurs in patients who are dehydrated or have a previous diagnosis of kidney disease, notes Johns Hopkins Medicine. Symptoms of allergic reaction to contrast are usually mild, including rash and itching, states Mayo Clinic. Although rare, it is possible for severe or life-threatening allergic reactions to occur. Patients with a history of allergic reactions to contrast dye or iodine are usually given medications to prevent another reaction, according to MedlinePlus. Patients who are taking metformin are typically instructed to hold this medication for 48 hours after receiving contrast dye, because it may cause a potentially dangerous change in the pH of the blood, states Johns Hopkins Medicine.
Contrast dye is used to allow certain areas of the body to show up more easily on the CT scan images. Depending on the type of CT scan that is performed, contrast may be given by mouth, through a vein, or into the rectum using an enema, explains MedlinePlus.